Tag Archives: weight loss

Medication

Standard

vitamins-521365_640So, a friend who deals with depression and anxiety was wanting to compare our medication history and how different meds have had such different affects on the two of us (as you can imagine, this is a common conversation between experienced mental health patients and family members of mental health patients). I figured that since I took the time to type it out in one place, I may as well share it here. I’m leaving out plenty of stories, but this hits the basics. And humor hits the spot and is the spoonful of sugar for psyche outpatients. (I still haven’t been an inpatient….I really hope that I never have to.)  And to those reading this who may need some of these meds someday, remember that our bodies are all *very* different. I was in the very small minority with some of my reactions to these medications. You can’t give up from having one or two bad experiences. Fortunately, I started out with good experiences. But the right meds will be helpful. And don’t *even* think that I would have been okay without medication. I know it’s not the same for everyone, though. But that’s a tale for another day. And I appreciate the concern of friends and family members who freaked out as I was (and still am) going through this. Not that I want them to continue to freak out…I just appreciate those who studied the meds I was on and were concerned.

***PLEASE NOTE: I am not trained or qualified to diagnose or give medical advice on any type of psychological or psychiatric condition.*** The purpose of this blog is simply for me to share my experiences.

To my friend “Gabby”:

Effexor has been amazing for me. I’ve been on it for about 10 years now, I think? It replaced a few years on Paxil. I noticed an immediate difference. It’s still helping me, even though it’s been that long, but the doctor’s had to add the Prazosin and Klonopin and Ambien. He wanted to add more anti-anxiety drugs, but the other two we tried gave me horrible side-effects, and I think we’re down to a place where I can’t do several categories of drugs for various reasons: one category gives me Parkinson’s Disease symptoms (which would become permanent), one category lowers blood pressure and I already have low blood pressure. I think Klonopin is one of those, but the “safest,” and it hasn’t lowered it in the few months I’ve been on it.

Yes, Neurontin helped me get to sleep. Prozac actually made me sleepy (I think I was one of 5% on that one) so I took both at night. If my anxiety/insomnia gets bad enough, though, not much will put me to sleep. I think that’s why they gave me the Ativan at the hospital. It did the trick. The “retrograde amnesia” was rather amusing. They were going to have me stay the night, but my “home teachers” from church (one was my bishop) came to pick me up and the hospital felt comfortable letting me go with them. Most of my shaking had stopped and I’d managed several hours of sleep. They took me to the In N Out drive thru on the way home because I was starving. The last thing I remembered was entering the drive thru. The next thing I remembered was waking up in the morning. My roommate thought it was pretty funny (we need a sense of humor about these things.) I mean….what a tragedy. I got to eat In N Out and I didn’t get to remember it? I still don’t remember any of it. So I called my home teacher and he said that the hospital had warned them that I would end up forgetting things. Maybe it was a higher than normal dose? And I called the hospital to ask if I’d ever remember it….they laughed and said that it was normal and that most likely I wouldn’t ever remember. Such a tragedy.
In-N-Out_Burger_cheeseburgers

In_n-out_burger_sign

Worst medication experiences for me: Zyprexa (made me gain 60 pounds in six weeks. Yup. I went from 127 to almost 190. They took me off it and I lost most of it in 6 months. 127 was too low for me.) It was too bad because I felt the least anxiety on that med that I have since I was a child. But I was *starving* ALL the time. I was very, very strange. Abilify made me gain weight, too.
Other bad medication experience (the worst) was Geodon. It helped my energy level and made my sleep schedule almost normal. After about 7 months on it, though, the Parkinson’s Disease symptoms started. I could do hardly anything with my hands. Signing my name was stressful. Somehow my psychiatrist didn’t pick up on it, and I’m not one to always know that something is a problem. I thought they were side effects I’d have to live with. It affected my eyesight and I needed glasses to read. One of my legs bent and turned inward as I walked. I had developed a facial twitch (which I hadn’t noticed) and TMJ. My arms twisted in and out, too. My father in law and ex-husband (my former father in law has Parkinson’s) were the first to think something was really wrong. I saw my parents for the first time in several monthsand my step mom flipped out at the changes she saw and called my doctor and insisted they see me right then. Getting things done fearlessly is definitely one of her strengths. I had to see a neurologist for a year, and I couldn’t drive for a year. The shaking went away and my eyesight back to normal, but the neurologist was disgusted and said that it would have become permanent. I really appreciated him and his help.

My doctor here tried two other meds recently, both which gave me problems. Seroquel gave me bad flashbacks as I was falling asleep, and I was starting to have problems with my eyesight again. I can’t remember the name of the other one, but I was depressed. That’s when I asked if I could try a sleep medication. (See two entries ago for more on that).

I cannot wait to try some holistic remedies when (hopefully not if) I get my disability back pay, if I get approved for disability. It’s supposed to happen any time now.

 

Advertisements